Ask an expert
Question

20 Mar 2003

Diabetic with stomach bug
My mom had a bad stomach bug earlier this week which started in the morning. She is an insulin-dependant diabetic who injects herself morning and night, and she also takes glucophase on a daily basis. For years she had uncontrolled diabetes and her "normal" level is about 7.

Because she couldn't keep anything down her blood sugar level was about 3 by the afternoon(which is very low for her). We didn't know what to do and decided that she should skip her insulin injection that evening. I gave her some fruit juice which she kept down and then woke her in the middle of night to check on her blood sugar which was 3.6 at midnight. The next day we halved her insulin because her blood sugar level was still below normal for her.

But it raised the question - what is the right procedure to follow for a diabetic with a stomach bug? Is she allowed Rehidrate? Was it the right thing to do to stop the insulin injections?
Answer 453 views
Expert
CyberDoc
CyberDoc

01 Jan 0001

Emmy, it sounds like you did everything by the book. You decreased the insulin when she wasn’t taking any food and you closely monitored her during the night. They would have done nothing more for her at the hospital. Had the glucose been hi during the night you should of course have given her the other half of her regular dose of insulin. Good luck.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.